Flash Flood, Cassia
- When
- August 21, 4:45 PM MST to 5:45 PM MST
- Where
- Cassia County, Burley
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.284, -113.600 (the zone’s center; the record gives no point)
One inch of rain in 23 minutes in Burley with streets flooded in southwest part of city.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
One inch of rain in 23 minutes in Burley with streets flooded in southwest part of city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 21, 1:18 PM MST, 3 hours 27 minutes earlier.
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 218 PM MDT THU AUG 21 2003 AN INTERESTING TURN OF EVENTS COMING DURING THE NEXT 36 HOURS. MID LVL MONSOON MSTR CONTINUES TO STREAM NORTHWARD TODAY. THE FLOW IN THE MSTR BEARING LYR (H6-H4) IS EXPECTED TO INCREASE IN SPEED OVERNIGHT AND FRIDAY WHICH SHOULD BRING EVEN MORE MSTR INTO THE REGION. CURRENTLY...CONVECTION IS FAIRLY WIDESPREAD OVER THE WRN TWO THIRDS OF THE CWA...WITH EVEN MORE VIGOROUS CONVECTION IN NE NV. THE CONVECTION SHOULD SETTLE DOWN THIS EVENING...BUT STILL ENOUGH ENERGY TO KEEP SOME GOING OVERNITE. ON FRIDAY...THINGS GET A LITTLE MORE INTERESTING. WITH MONSOON MSTR AND UNSTABLE AIR ALREADY IN PLACE...THE ADDITION OF STRONG SOUTHERLY JET STREAM WINDS COULD EASILY STRENGTHEN TSTMS FRIDAY AFTN/EVE OVER THE SRN CWA. WILL HAVE TO WATCH FOR THE POTENTIAL FOR SIGNIFICANT DOWNRUSH WINDS ASSOCIATED WITH THE ANTICIPATED RAPID CELL MOVEMENT. ALTHO IT LOOKS LIKE TSTMS WILL BE WET...BASED ON THE DEPTH OF THE MSTR AND THE PWAT...RAPID MOVEMENT SHOULD CUT DOWN THE THREAT OF HEAVY RAIN ACCUMULATIONS. IN ANY EVENT...IT LOOKS LIKE SOME BADLY NEEDED MSTR IS ON THE WAY. THE WET PERIOD WILL NOT LAST. THE MID LEVEL MSTR PULLS OUT BY SAT MORNING AND THE ONLY PRECIP EXPECTED WILL BE SOME LINGERING SHOWERS/TSTMS IN THE ERN HIGHLANDS ON SAT. BY SUNDAY...THE UPPER FLOW BECOMES ZONAL AND REMAINS THAT WAY THRU TUE. THIS WILL EFFECTIVELY CUT OFF ANY MONSOON MSTR. FARTHER OUT...THE UPPER RIDGE BEGINS TO BUILD BACK IN WITH WARMING TEMPS AND GENERALLY DRY CONDITIONS UNTIL THU WHEN MONSOON MSTR MAY CREEP BACK INTO SRN ID. HEDGES KSFX...OPERATIONAL...VCP 21. .PIH....NONE.
IDZ017>023-031-032-220000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 330 AM MDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED SHOWERS AND THUNDERSTORMS WILL LIKELY SPREAD INTO SOUTHERN IDAHO THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AN UPPER DISTURBANCE WILL LIFT NORTHEAST THROUGH OREGON AND THE IDAHO PANHANDLE FRIDAY AFTERNOON AND EVENING SPARKING WIDESPREAD THUNDERSTORM DEVELOPMENT ACROSS THE REGION. UPPER DYNAMICS WILL FOCUS THE STRONGEST THUNDERSTORM ACTIVITY GENERALLY NEAR AND WEST OF THE CENTRAL MOUNTAINS IN THE AFTERNOON WITH A SLIGHT RISK OF ISOLATED SEVERE STORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... TRAINED SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333688.